Propafenone Toxicity

By Zach Adams @dzadams09, OSUEM Resident // Edited by Michael Barrie @MikeBarrieMD, OSUEM Assistant Professor

There are a wide range of antidysrhythmic drugs we encounter in every day patients in the ED, most often prescribed for atrial tachycardias such as atrial fibrillation and flutter.  As with any medication, toxicity can and does occur, often with stereotyped clinical presentations that can be difficult to delineate in an acute situation.

You’ve just started your ED shift and the tech hands you this EKG. What’s your read?

Baseline:

normal EKG

Current:

abnormal EKG

!!!

You quickly open the chart and read they have a history of atrial fibrillation, multiple medical co-morbidities including severe COPD and CAD. Chief complaint “Hypotension, respiratory distress.” A quick look at the vitals and even the medical student knows this patient isn’t doing well. Being a good ED physicians, you run through the ABC’s and start your resuscitation. The medical student continues to read the chart and finds out on the last discharge summary that the patient was started on propafenone. Does this patient have propafenone toxicity?  How does it present and how do we manage the overdose?

Propafenone is a class IC antidysrhytmic medication that falls into line with flecainide and is often prescribed for supraventricular arrhythmias such as atrial fibrillation (1).  Propafeone functions by blocking fast inward sodium current to prolong conduction and refractoriness of myocardial tissue, particularly affecting intraventricular conduction (2).  However, it has structural similarities to propranolol as well with intrinsic B-blockade and calcium channel blockade effects. (1, 2, 3).  Metabolism is polymorphic and partially genetically determined, with up to 7% of caucasians reported as poor metabolizers, which plays a role in toxic presentations (3).  Metabolism can be delayed with increased propafenone levels by inhibitors of the cytochrome P450 2D6 pathway, such as quinidine, cimetidine, desipramine, paroxetine, tironavir, and sertraline, or by inhibition of other P450 pathways by medications to include amiodarone, keoconazole, saquinavir, erythromycin, and grapefruit juice (4).  When used clinically, it has shown to be effective in maintaining sinus rhythm in patients with atrial fibrillation (5).  When things go wrong (i.e. overdose or other cause of toxicity), a whole slew of problems can arise.

How does toxicity present?  In a review of case reports in the literature, nearly all included toxicity as evidence by cardiovascular collapse with hypotension, heart failure, and a range of ECG findings to include PR prolongation, bundle branch block, wide QRS and prolonged QT interval, bradycardia, and ventricular tachycardia.  Other reported clinical symptoms included CNS depression, nausea and vomiting, and seizures.  Given the lack of specificity of any of these, the trend was in a large number of instances that the diagnosis was delayed and therapy given late in the course.  While the reported death rate from propafenone toxicity was overall low (8.5%) (6), it is likely underreported given poor detection by toxicologic analysis.   Therefore, a high degree of clinical suspicion needs to be maintained in undifferentiated patients in extremis with cardiovascular compromise and a history of propafenone use.

So how do we treat it?  Starting with the basics, continuous cardiac monitoring and hemodynamic support with fluids and ionotropes as needed.  Pacing can be used for symptomatic bradycardia.  None of these, however, helps reverse the underlying issue.  In cases of sodium channel blockade toxicity (i.e. class I antiarrhytmics to include propafenone), sodium bicarbonate has been advocated.  It works by displacing the propafenone from sodium channel binding sites and possibly decreasing its affinity for sodium channels by increasing the pH (3).  It is also reported to act by facilitation of cell membrane hyperpolarization.  When used, it has been reported to rapidly reduce QRS prolongation and improve hemodynamics, and QRS duration has been used to monitor for resolution of the cardiotoxic effects.

More recently, hyperinsulinemia-euglycemia therapy has been advocated, such as it has with calcium channel blocker overdose.  A study by Yi, et. Al studied the treatment affect of insulin in acute propafenone toxicity versus bicarbonate and normal saline therapy in rats (3).  This, again, relates to the intrinsic B-blockade and calcium channel blockade effects of propafenone and literature suggestive of a clinical impact by hyperinsulinemia-euglycemia therapy.

In their study,  sodium bicarbonate prevented the decline of MAP for 55 minutes.  In the insulin therapy group, insulin prevented the decline of MAP, heart rate, and prolongation of the PR and QRS duration for 55 minutes.  Overall survival was reported as higher in the insulin therapy group.  The toxicity itself led to a decrease in Ca+ with associated lactic acidosis and reduced SvO2.  While sodium bicarbonate prevented the increased lactate levels in the study, insulin therapy prevented the decrease in Ca+ and SvO2.  They concluded that while both sodium bicarbonate and insulin treatment improved survival  and decreased arrhythmia compared to normal saline, the overall survival was greater with insulin.  They suggested that a combination of sodium bicarbonate and insulin therapy given the differences in affect might have a predictable improvement in effect.

Finally, a recent case report by Bayram, et. Al reported the use of 20% intralipid bolus and infusion via central venous access for refractory cardiogenic shock and ECG abnormalities despite utilization of sodium bicarbonate.  In this single case report, the patient’s hemodynamic instability rapidly recovered with resolution of ECG findings.  The patient left the hospital despite a rather prolonged resuscitative effort 7 days later (7).  Rather remarkable.

The bottomline- recognition of antidysrhythmic intoxication is difficult and must be considered in the clinical context of a patient.  As with any class I sodium channel blocker overdose, sodium bicarbonate therapy should be considered early, with further consideration given to hyperinsulinemia-euglycemia and lipid therapy in severe or refractory cases when the chips are down.

Finally, how would we go about administering the aforementioned therapy?  The *suggested* quick and dirty:

  1. Sodium bicarbonate
    • 1 mL/kg 8.4% solution
    •  THEN 0.5 mL/kg 8.4% solution at 10 minute intervals (as in cardiac arrest)
  2. Hyperinsulinemia-euglycemia (8)
    • check blood sugar and K+
    • if glucose <200 give 1 amp of D50
    • if K+ less than 2.5 give 40 MEq KCl
    •  THEREATER administer 1 U/kg regular insulin bolus followed by 0.5 U/kg/h infusion
    • give D10 1/2NS to maintain euglycemia
    • check the blood sugar every 20 minutes in the first hour then hourly
    • check K+ hourly
  3. 20% Intralipid (7)
    • 1.5 mL/kg bolus followed by 0.25 mL/kg/h for 30-60 minutes
    • may give via central versus (preferable) or peripheral venous access
  1. Parker RB, McOllam PL, Bauman JL. Propafenone: a novel type Ic antiarrhythmic agent.  DICP: the annals of pharmacotherapy.  1989 Mar;23(3):196-202.
  2. Clarot F, Goulle JP, Horst M, et. Al. Fatal propafenone overdoses: case reports and a review of the literature.  J Anal Toxic.  2003 Nov-Dec;27(8):595-9.
  3. Yi HY, Lee JY, Lee WS, et. Al. Comparison of the therapeutic effect between sodium bicarbonate and insulin on acute propafenone toxicity.  Am J Emerg Med.  2014 Oct;32(10):1200-7.
  4. Yeung A, Shanks D, Parwana H, Gin K. Acute propafenone toxicity after two exposures at standard dosing.  Can J Cardiol.  2010 Jun-Jul;26(6)209-10.
  5. Chun KJ, Byeon K, Im SI, et. Al. Efficacy of dronedarone versus propafenone in maintenance of sinus rhythm in patients with atrial fibrillation after electrical cardioversion.  Clin Ther.  2014 Sep 1;36(9):1169-75.
  6. Koppel C, Oberdisse U, Heinemeyer G. Clinical course and outcome in class IC antiarrythmic overdose.  J Toxicol Clin Toxicol.  1990;28(4)433-44.
  7. Bayram B, Kose I, Avci S, et. Al. Successful treatment of propafenone intoxication with intravenous lipid emulsion.    2015 Oct;35(10):e149-52.
  8. Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning.  Clin Toxicol (Phila).  2011 Apr;49(4):277-83
Advertisements